Bactrim Causes Stevens-Johnson Syndrome in Young Child

Michael Talve, CEO

Written by
— Updated on October 5, 2017

This pediatric dermatology case involves the treatment of a minor infection in a young child who had a documented history of a skin reaction to the medication Bactrim. The child’s pediatrician prescribed Bactrim yet again for the new onset skin infection and the patient developed a rapid allergic reaction that progressed to Steven’s Johnson Syndrome. The skin inflammation was so severe that it could not be contained with close medical management in the ICU. The child died while fighting the condition over a three week period.

Question(s) For Expert Witness

  • 1. What steps could have been taken to prevent this allergic reaction?
  • 2. Is it a departure from the standard of care for a pediatrician to prescribe Bactrim to a patient with a known allergy to the drug?

Expert Witness Response E-005896

It’s difficult to prevent an initial attack of Stevens-Johnson syndrome because doctors don’t know what will trigger it or when it might arise. However, if the patient displayed signs and symptoms of Stevens-Johnson syndrome in the past, which was the case in this patient, the physicians on this case should have made sure to avoid that medication and all others in the same class to prevent another attack. A recurrence of Stevens-Johnson syndrome is usually more severe than the first episode, and in many cases, it can be fatal. Clearly, the pediatrician in question was careless and failed to note this patient’s records properly.

Contact this expert witness

Find a Dermatology Expert Witness Near You

What State is your case in?

AL AK AZ AR CA CO CT DE DC FL GA HI ID IL IN IA KS KY LA ME MD MA MI MN MS MO MT NE NV NH NJ NM NY NC ND OH OK OR PA RI SC SD TN TX UT VT VA WA WV WI WY